Weight Loss Support - Problems with Vitamins?




View Full Version : Problems with Vitamins?


TheNewChristy
06-10-2005, 10:56 AM
Hi all--Happy Friday! ;)

Now that I'm on a low-cal diet I want to take a vitamin every day to help supplement my nutrition, so I bought the OneADay Weight Smart vitamins. However, every time I take the vitamin I get nauseous 20-30 min later and I get a headache! I've tried taking it both with and without food, but with the same result. I'm guessing this happens when the vitamin starts breaking down, but I don't know why it would be happening--the same thing used to happen when I was pregnant with my son and tried to take prenatal vitamins (and no, I'm not preggers :)). Has anyone else had this problem with taking vitamins? Does anyone have any suggestions for how to keep this from happening (maybe taking it with a particular beverage or something)?? Any help would be greatly appreciated!!


Suzanne 3FC
06-10-2005, 11:11 AM
We've noticed that a lot of people get sick from those! In reality, there is no reason to take the weight smart version. As long as you are following a balanced diet and exercise program, you are going to lose weight anyway. Vitamin and supplement makers often sell products based on unproven ideas, especially when it comes to weight loss, and are not required to prove their product does what they claim, unless they claim it cures a disease. One a Day Weight Smart takes advantage of the idea that egcg and chromium help weight loss. This product is no different. There is no evidence to prove EGCG actually helps weight loss in humans. (http://www.drweil.com/u/QA/QA353051/) The same goes for chromium. (http://www.berkeleywellness.com/html/ds/dsChromium.php)

Stick with the regular One-a-Day or other regular multi-vitamin. I would suggest looking for one that provides 100% of the RDA, and not something that contains mega-doses of anything, since that might also contribute to your side effects.

lucky
06-10-2005, 11:13 AM
I don't know anything about the OneADays you are taking but check what is in them besides vitamins. My vitamins used to make me ill and I figured out it was because they had an abundance of chromium (this was back when chromium was being pushed as a weight loss aid). It may be that you are getting too much of something and that is causing the nausea. I had the same problem with my prenatal vitamins but I believe that had more to do with hormones than the supplements themselves.

Some of the "fancier" supplements really don't do any more for you than a children's chewable other than make your pee a lot more expensive! IMHO, all any of us really need is a basic run of the mill all purpose vitamin supplement. Unless, of course, our doctors suggest that we increase a particular vitamin due to a unusually severe deficiency.


almostheaven
06-10-2005, 11:17 AM
There was a long thread on this somewhere not too long ago. Seems they make most people sick. I believe you're supposed to take them with food, however, even that didn't help with me. I simply switched to a whole food vitamin from Advanced Nutrition. It's better for me anyway. And I never get sick from the vitamins anymore.

josie4
06-10-2005, 11:20 AM
Back a few years ago I took vitamins, but had to stop because they made me so nauseous. I started taking them again a few months ago and have had no problems with nausea. Really have no idea what the problem was!

marbleflys
06-10-2005, 11:26 AM
I found 1/2 strength multi-vitamins (can't remember the brand but I got them at Walmart, starts with an "M")...they are smaller and digest easier..I take one in the AM and sometimes one in the PM...

TheNewChristy
06-10-2005, 12:06 PM
Hmmm...guess I'll go get a different kind of vitamin this weekend to see if it stops the nausea. I really wasn't going for a weight-loss supplement, I just figured if I was going to be taking vitamins I might as well take one geared toward dieters--that may be my problem! It does have 125% of your daily Chromium needs...I bet that's it! Thanks everyone for your replies--I really appreciate it! :)

funniegrrl
06-10-2005, 12:14 PM
I DO take the One-A-Day Weight Smart -- NOT because I think the added ingredients will help with weight loss, but because it's the only easily available multi I've found that contains 100% beta carotene as the Vitamin A.

I would guess that if you got sick off of prenatals, AND this vitamin, you'll probably get sick from any multi. There are lots of people who feel ill after taking any sort of multi, so you're not alone. Taking with food was a good idea, that helps many. Trying a lower-dose, like a children's vitamin, might help as someone else suggested, simply because you won't be getting as much stuff in the dose.

aphil
06-10-2005, 01:08 PM
I find that full strength vitamins make me ill as well. When my doctor wanted me to take pre-natal vitamins when I was pregnant and I couldn't, she suggested to me that I take Flinstones, or other "kids" vitamins. One of those are usually a slightly lower dose of everything than adult vitamins are...but a heck of a lot better than no vitamin at all.
It was the same thing with me-too much of the vitamins/minerals in them breaking down at once and making me ill. If you are REALLY sensitive, you can even break a kids chewable vitamin in half-and have half in the am, and half in the pm.
It works for me...and I take my kiddie vitamin at the same time that my kids do. :lol: